Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Solutions of partial differential equations with support on leaves of associated foliations


Author: E. C. Zachmanoglou
Journal: Trans. Amer. Math. Soc. 180 (1973), 415-421
MSC: Primary 35R99; Secondary 57D30, 58G99
DOI: https://doi.org/10.1090/S0002-9947-1973-0320565-6
MathSciNet review: 0320565
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that the linear partial differential operator $ P(x,D)$ has analytic coefficients and that it can be written in the form $ P(x,D) = R(x,D)S(x,D)$ where $ S(x,D)$ is a polynomial in the homogeneous first order operators $ {A_1}(x,D), \cdots ,{A_r}(x,D)$. Then in a neighborhood of any point $ {x^0}$ at which the principal part of $ S(x,D)$ does not vanish identically, there is a solution of $ P(x,D)u = 0$ with support the leaf through $ {x^0}$ of the foliation induced by the Lie algebra generated by $ {A_1}(x,D), \cdots ,{A_r}(x,D)$. This result yields necessary conditions for hypoellipticity and uniqueness in the Cauchy problem. An application to second order degenerate elliptic operators is also given.


References [Enhancements On Off] (What's this?)

  • [1] Jean-Michel Bony, Principe du maximum et inégalité de Harnack pour les opérateurs elliptiques dégénérés, Séminaire de Théorie du Potentiel, dirigé par M. Brelot, G. Choquet et J. Deny: 1967/68, Exposé 10, Secrétariat mathématique, Paris, 1969. MR 42 #3412.
  • [2] C. Chevalley, Theory of Lie groups. Vol. 1, Princeton Math. Series, vol. 8, Princeton Univ. Press, Princeton, N. J., 1946. MR 7, 412.
  • [3] T. Nagano, Linear differential systems with singularities and an application to transitive Lie algebras, J. Math. Soc. Japan 18 (1966), 398-404. MR 33 #8005. MR 0199865 (33:8005)
  • [4] E. C. Zachmanoglou, Propagation of zeroes and uniqueness in the Cauchy problem for first order partial differential equations, Arch. Rational Mech. Anal. 38 (1970), 178-188. MR 41 #5769. MR 0261150 (41:5769)
  • [5] -, Foliations and the propagation of zeroes of solutions of partial differential equations, Bull. Amer. Math. Soc. 78 (1972), 835-839. MR 0299925 (45:8973)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35R99, 57D30, 58G99

Retrieve articles in all journals with MSC: 35R99, 57D30, 58G99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0320565-6
Keywords: Support of solution, foliation, hypoellipticity, uniqueness in the Cauchy problem, second order degenerate elliptic operators
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society